ICD-10 Code T36.1X

Poisoning by, adverse effect of and underdosing of cephalosporins and other beta-lactam antibiotics

Version 2019 Replaced Code Non-Billable Code

Not Valid for Submission

T36.1X is a "header" nonspecific and non-billable code code, consider using a code with a higher level of specificity for a diagnosis of poisoning by, adverse effect of and underdosing of cephalosporins and other beta-lactam antibiotics. The code is NOT valid for the year 2020 for the submission of HIPAA-covered transactions.

ICD-10: T36.1X
Short Description:Cephalospor/oth beta-lactm antibiotics
Long Description:Poisoning by, adverse effect of and underdosing of cephalosporins and other beta-lactam antibiotics

Consider the following ICD-10 codes with a higher level of specificity:

  • T36.1X1 - Poisoning by cephalosporins and other beta-lactam antibiotics, accidental (unintentional)
  • T36.1X1A - Poisoning by cephalosporins and other beta-lactam antibiotics, accidental (unintentional), initial encounter
  • T36.1X1D - Poisoning by cephalosporins and other beta-lactam antibiotics, accidental (unintentional), subsequent encounter
  • T36.1X1S - Poisoning by cephalosporins and other beta-lactam antibiotics, accidental (unintentional), sequela
  • T36.1X2 - Poisoning by cephalosporins and other beta-lactam antibiotics, intentional self-harm
  • T36.1X2A - Poisoning by cephalosporins and other beta-lactam antibiotics, intentional self-harm, initial encounter
  • T36.1X2D - Poisoning by cephalosporins and other beta-lactam antibiotics, intentional self-harm, subsequent encounter
  • T36.1X2S - Poisoning by cephalosporins and other beta-lactam antibiotics, intentional self-harm, sequela
  • T36.1X3 - Poisoning by cephalosporins and other beta-lactam antibiotics, assault
  • T36.1X3A - Poisoning by cephalosporins and other beta-lactam antibiotics, assault, initial encounter
  • T36.1X3D - Poisoning by cephalosporins and other beta-lactam antibiotics, assault, subsequent encounter
  • T36.1X3S - Poisoning by cephalosporins and other beta-lactam antibiotics, assault, sequela
  • T36.1X4 - Poisoning by cephalosporins and other beta-lactam antibiotics, undetermined
  • T36.1X4A - Poisoning by cephalosporins and other beta-lactam antibiotics, undetermined, initial encounter
  • T36.1X4D - Poisoning by cephalosporins and other beta-lactam antibiotics, undetermined, subsequent encounter
  • T36.1X4S - Poisoning by cephalosporins and other beta-lactam antibiotics, undetermined, sequela
  • T36.1X5 - Adverse effect of cephalosporins and other beta-lactam antibiotics
  • T36.1X5A - Adverse effect of cephalosporins and other beta-lactam antibiotics, initial encounter
  • T36.1X5D - Adverse effect of cephalosporins and other beta-lactam antibiotics, subsequent encounter
  • T36.1X5S - Adverse effect of cephalosporins and other beta-lactam antibiotics, sequela
  • T36.1X6 - Underdosing of cephalosporins and other beta-lactam antibiotics
  • T36.1X6A - Underdosing of cephalosporins and other beta-lactam antibiotics, initial encounter
  • T36.1X6D - Underdosing of cephalosporins and other beta-lactam antibiotics, subsequent encounter
  • T36.1X6S - Underdosing of cephalosporins and other beta-lactam antibiotics, sequela

Replaced Code

This code was replaced in the 2020 ICD-10 code set with the code(s) listed below. The National Center for Health Statistics (NCHS) has published an update to the ICD-10-CM diagnosis codes which became effective October 1, 2019. This code was replaced for the FY 2020 (October 1, 2019 - September 30, 2020).

  • K59.03 - Drug induced constipation

Code Classification

  • Injury, poisoning and certain other consequences of external causes (S00–T98)
    • Poisoning by, adverse effect of and underdosing of drugs, medicaments and biological substances (T36-T50)
      • Systemic antibiotics (T36)

Code History

  • FY 2016 - New Code, effective from 10/1/2015 through 9/30/2016
    (first year ICD-10-CM implemented into the HIPAA mandated code set)
  • FY 2017 - No Change, effective from 10/1/2016 through 9/30/2017
  • FY 2018 - No Change, effective from 10/1/2017 through 9/30/2018
  • FY 2019 - No Change, effective from 10/1/2018 through 9/30/2019
  • FY 2020 - No Change, effective from 10/1/2019 through 9/30/2020

Information for Medical Professionals

Information for Patients


Drug Reactions

Most of the time, medicines make our lives better. They reduce aches and pains, fight infections, and control problems such as high blood pressure or diabetes. But medicines can also cause unwanted reactions.

One problem is interactions, which may occur between

  • Two drugs, such as aspirin and blood thinners
  • Drugs and food, such as statins and grapefruit
  • Drugs and supplements, such as ginkgo and blood thinners
  • Drugs and diseases, such as aspirin and peptic ulcers

Interactions can change the actions of one or both drugs. The drugs might not work, or you could get side effects.

Side effects are unwanted effects caused by the drugs. Most are mild, such as a stomach aches or drowsiness, and go away after you stop taking the drug. Others can be more serious.

Drug allergies are another type of reaction. They can be mild or life-threatening. Skin reactions, such as hives and rashes, are the most common type. Anaphylaxis, a serious allergic reaction, is more rare.

When you start a new prescription or over-the-counter medication, make sure you understand how to take it correctly. Know which other medications and foods you need to avoid. Ask your health care provider or pharmacist if you have questions.


[Learn More]

ICD-10 Footnotes

General Equivalence Map Definitions
The ICD-10 and ICD-9 GEMs are used to facilitate linking between the diagnosis codes in ICD-9-CM and the new ICD-10-CM code set. The GEMs are the raw material from which providers, health information vendors and payers can derive specific applied mappings to meet their needs.

  • Approximate Flag - The approximate flag is on, indicating that the relationship between the code in the source system and the code in the target system is an approximate equivalent.
  • No Map Flag - The no map flag indicates that a code in the source system is not linked to any code in the target system.
  • Combination Flag - The combination flag indicates that more than one code in the target system is required to satisfy the full equivalent meaning of a code in the source system.